Are you a woman with a bold voice? Do you create online? Join us at the Orange Flower Digital Summit!

What You Should Know As A Woman Before Taking Vitamin D Supplements

Posted: October 17, 2016

With many Indian women taking vitamin D supplements, it’s important to be aware of the risks of vitamin D overdose and to know the symptoms.

“Imagine if there were a magic potion that was: nontoxic, inexpensive, had no side effects, and worked to prevent aging, colds, depression, diabetes, flu, multiple sclerosis, obesity, and osteoporosis and was proven to prevent four out of five cases of cancer.  Most of us would take such a potion daily if it existed. Vitamin D is that amazing magical potion.”
 — Raymond Francis, Never Fear Cancer Again, pp. 311-312.

But when taken in excess, this magic potion acts like poison in your body.

Vitamin D is fat-soluble, and hence difficult for the body to get rid of. Too much can result in toxicity, hypercalcemia, even kidney stones.

Vitamin D overdose: Who is at risk?

‘I have a massive vitamin D deficiency; how can I ever have an excess?’

A blood test showed practically no vitamin D in my body, and yet three months later, I ended up with toxicity. So yes, you could, because you’d be prescribed vitamin D supplements for the deficiency, and that could potentially result in more vitamin D than your body can handle.

In fact, only those who take vitamin D supplements, that is, those who were deficient to start off with have any likelihood of overdosing. Sun exposure and dietary intake alone can never cause problems, as the body has a natural mechanism to regulate production.

Before you begin taking vitamin D supplements, read up on the recommended dietary allowance, permissible levels of vitamin D in the body and the symptoms of toxicity so you can watch out for them.

Vitamin D overdose: Symptoms for early detection

Fatigue
Insomnia
Loss of appetite
Excessive thirst
Abdominal pain
Constipation/diarrhoea
Nausea
Abnormal heart rhythm
Feeling confused
Muscle weakness
Bone pain

I was on vitamin D supplements to correct my deficiency as I was in bed with a fracture. At the end of the three-month course, I found myself unable to sleep; it wasn’t the usual stress-induced insomnia – I’d lie in bed in the dark feeling it was day. I’d drink six jugs of water every day and still have severe never-ending hiccoughs. My stomach hurt and I couldn’t eat. I was constipated.

Then I began throwing up. I put it down to lack of exercise and gulped fennel to aid digestion. My chronic low blood pressure problem disappeared – my heart was beating much faster. On a couple of occasions, I wondered what day/time it was, where I was, and felt completely befuddled. Was it because of the sleep deficit? It seemed like my entire system was shutting down – I couldn’t eat or sleep and my brain wasn’t working right. There didn’t seem to be a connection; no explanation. At one point, I even contemplated writing a will and sharing my passwords.

Vitamin D overdose: Toxic levels and Measures

If you see any of the above symptoms, stop taking vitamin D supplements immediately and get a blood test done to measure the levels of vitamin D and calcium in the body.
– The 25(OH)D test for vitamin D has an optimal range of 30-100 ng/ml. Anything above 150 ng/ml could be toxic.
– An elevated level of calcium along with high vitamin D indicates hypercalcemia which could weaken your bones and over a prolonged period even affect your kidneys.

Get medical attention. Your doctor may refer you to an endocrinologist who would put you on intravenous fluids and medication.

Avoid sun exposure as well as foods rich in vitamin D and calcium until symptoms persist. Retest for vitamin D and calcium after a couple of months to ensure levels are normalized.

Vitamin D overdose: When can it occur?

Vitamin D toxicity is a rare condition. It may occur if:

  • You exceeded the supplement dosage that was arrived at based on your blood test results
  • You are taking vitamin D supplements, while also getting vitamin D through sun exposure and diet
  • An erroneous blood test result leading to wrong dosage of vitamin D supplements being prescribed
  • A manufacturing error with the supplement (extremely rare)

None of these applied in my case and yet there I was with all the symptoms of toxicity and around 130 ng/ml of vitamin D – up from single-digit levels in just three months. The recommended daily allowance is just a guideline; absorption varies from person to person. For decades, I have stayed away from the mildest medication, caffeine … Even coffee-flavoured treats give me a high. So, while some people have issues absorbing vitamin D, I may be on the other end of the spectrum.

Vitamin D supplements: To take or not to take

‘If taking vitamin D supplements can cause all these complications, should I just not?’

Ideally, you should spend some time in the sun every day to make the vitamin D your body needs. However, if a deficiency already exists, taking supplements is advisable. Insufficient vitamin D causes brittle bones that fracture easily.

Once you reach sufficiency (30 ng/ml), if possible, get this crucial vitamin from natural sources and stop relying on vitamin D supplements. If you are in a country like India that gets plenty of sunshine, it’s a matter of fitting this into your routine.

The bottomline is to take vitamin D supplements if required, but only as long as necessary. Of course, it is best to be proactive and not be deficient in the first place. So head out for a walk now!

Liked this post?

Become a premium user on Women’s Web and get access to exclusive content for women, plus useful Women’s Web events and resources in your city.

Image source: pixabay

Arundhati Venkatesh is a children's writer. Her books have won several awards, including the

Learn More
VIDEO OF THE WEEK

Facebook Comments

Comments

Share your thoughts! [Be civil. No personal attacks. Longer comment policy in our footer!]

Feminist Book Picks

Products from Amazon.in

Send Us Your Entries

Stay updated with our Weekly Newsletter or Daily Summary - or both!